Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Pittsburgh, PA

March 14, 2007Marshall County, Ohio County, West Virginia; Belmont County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 14, 2007, 8:38 PM EDT for Marshall County, Ohio County, West Virginia; Belmont County, Ohio. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2007, 8:38 PM EDT (00:38 UTC)
Expired
Mar 14, 2007, 9:45 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Belmont County, OH, Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:40 PM EDTHAIL 1Bridgeport, OH
Mar 14, 8:45 PM EDTHAIL 0.88Wheeling, WVWHEELING ISLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2007-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2007-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 150038
SVRPBZ
OHC013-WVC051-069-150145-
/O.NEW.KPBZ.SV.W.0002.070315T0038Z-070315T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
838 PM EDT WED MAR 14 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELMONT COUNTY IN EAST CENTRAL OHIO...
  THIS INCLUDES THE CITIES OF...SHADYSIDE...MARTINS FERRY...
  BRIDGEPORT...
  MARSHALL COUNTY IN NORTHERN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...SHERRARD...MOUNDSVILLE...MCMECHEN...
  GLENDALE...BELLAIRE...BENWOOD...
  OHIO COUNTY IN NORTHERN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...WHEELING...VALLEY GROVE...
  TRIADELPHIA...WARWOOD...CLEARVIEW...BETHLEHEM...

* UNTIL 945 PM EDT

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRIDGEPORT...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEARVIEW AND TRIADELPHIA BY 845 PM EDT...
  VALLEY GROVE BY 850 PM EDT...

LAT...LON 4012 8089 3990 8077 3991 8055 4016 8058

$$
1 follow-up statement
000 
WWUS51 KPBZ 150058
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 PM EDT WED MAR 14 2007

OHC013-WVC051-069-150145-
/O.CON.KPBZ.SV.W.0002.000000T0000Z-070315T0145Z/
BELMONT OH-MARSHALL WV-OHIO WV-
858 PM EDT WED MAR 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR OHIO...MARSHALL AND BELMONT COUNTIES...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CLINTON...OR ABOUT NEAR WEST LIBERTY...MOVING NORTHEAST
AT 30 MPH.

LAT...LON 4010 8088 3991 8088 3992 8053 4014 8054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:54 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Mar 14, 3:54 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT WED MAR 14 2007

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
BACK EDGE OF AREA OF RAIN SHOWERS ASSOCIATED WITH SHORTWAVE TROUGH
CONTINUES TO MOVE EAST INTO CENTRAL PA THIS AFTERNOON. EXPECT A
BREAK FROM PRECIPITATION THROUGH EARLY THIS EVENING...THEN FRONTAL
BOUNDARY WILL PUSH SOUTHEAST INTO THE FORECAST AREA LATER TONIGHT
AND EARLY THURSDAY. EXPECT PRECIPITATION WITH FRONT TO MOVE BACK
INTO REGION BY LATE TONIGHT. SO WILL KEEP POPS CATEGORICAL FOR
MAINLY LATER TONIGHT AND THEN LIKELY NORTHWEST AND CATEGORICAL SOUTH
AND EAST THURSDAY.

PRECIPITATION AMOUNTS BASED LARGELY ON HPC QPF GUIDANCE. SITUATION
TO BE MONITORED CLOSELY AS 24H RAIN AMOUNTS OVER 1.5 INCHES MAY
CAUSE FLOODING CONCERNS ON SMALL STREAMS THURSDAY AND LARGER RIVERS
INTO THE WEEKEND.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
GFS AND ECMWF MODEL RUNS BOTH SHOW THE PASSAGE OF A COLD UPPER
TROUGH THROUGH THE UPPER OHIO VALLEY FRIDAY INTO SUNDAY. THIS CAN
RESULT IN COLD CLOUDY CONDITIONS THIS WEEKEND WITH POSSIBLY FLURRIES
OR LIGHT SNOW SHOWERS. AS THE UPPER FLOW BECOMES MORE ZONAL (WEST TO
EAST) EARLY NEXT WEEK, TEMPERATURES WILL RETURN TO SEASONABLE VALUES
AS INDICATED BY HPC AND GFS MOS GUIDANCE. ANY PRECIPITATION EVENTS
WILL BE LIGHT ALBEIT DIFFICULT TO TIME IN THE FAST FLOW.

&&

.AVIATION /20Z-18Z/...
BACK EDGE OF AREA OF RAIN SHOWERS ASSOCIATED WITH SHORTWAVE TROUGH
CONTINUES TO MOVE EAST INTO CENTRAL PA. BEHIND THIS AREA OF
PRECIPITATION EXPECT GENERALLY MVFR CEILINGS AND VISIBILITIES
THROUGH EARLY THIS EVENING ALONG WITH AREAS OF IFR CEILINGS LATE
THIS AFTERNOON.

FRONTAL BOUNDARY WILL PUSH SOUTHEAST INTO THE FORECAST AREA LATER
TONIGHT AND EARLY THURSDAY. EXPECT PRECIPITATION WITH FRONT TO MOVE
BACK INTO REGION MAINLY BETWEEN 04Z-08Z TONIGHT. PREDOMINATELY MVFR
CONDITIONS SHOULD LOWER TO IFR IN RAIN AND FOG AT NORTHERN TERMINALS
AFTER 09Z AND FAR SOUTHERN TERMINALS AFTER 13Z THURSDAY.

SOUTHWEST LOW LEVEL FLOW WILL BECOME NORTHWEST BY LATE
TONIGHT...THEN NORTHERLY THURSDAY MORNING AS FRONT MOVES THROUGH
REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

14/11/14/
Hazardous weather outlook, Mar 14, 4:10 AM EDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 AM EDT WED MAR 14 2007

OHZ039>041-048>050-057-058-PAZ007-013-150815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-LAWRENCE-
410 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS A COLD FRONT
PUSHES DOWN FROM THE NORTH. THE PRIMARY SEVERE WEATHER THREAT IS
DAMAGING WINDS...HOWEVER EMBEDDED SUPERCELL STRUCTURES SUPPORT A
HAIL/ISOLATED TORNADO THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT ANY WIND DAMAGE AND HAIL STONES ONE HALF
INCH OR LARGER.

MDZ001-OHZ059-068-069-PAZ008-009-014>016-020>023-029>032-
WVZ001>004-012-021>023-041-150815-
GARRETT-BELMONT-NOBLE-MONROE-VENANGO-FOREST-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
410 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 14, 4:19 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      10 W PLEASANTVILLE      41.59N 79.77W
03/14/2007                   VENANGO            PA   EMERGENCY MNGR

            ROAD FLOODING NEAR CHAPMANVILLE AND OTHER LOCATIONS IN
            PLUM...CORNPLANTER...AND CHERRYTREE TOWNSHIPS INCLUDING
            SR 227 AND BUXTON RD.

&&

LGIORDAN
Special weather statement, Mar 14, 7:13 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 PM EDT WED MAR 14 2007

OHZ068-150015-
NOBLE OH-
713 PM EDT WED MAR 14 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
NOBLE...

AT 707 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF BELLE
VALLEY...MOVING EAST AT 30 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VALLEY...CALDWELL...DUDLEY...SARAHSVILLE AND WOLF RUN STATE
  PARK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Mar 14, 7:39 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT WED MAR 14 2007

OHZ059-069-150045-
BELMONT OH-MONROE OH-
739 PM EDT WED MAR 14 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE AND BELMONT...

AT 732 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 12 MILES WEST OF WOODSFIELD...OR ABOUT
OVER SUMMERFIELD...MOVING EAST AT 30 MPH. THE STORMS HAVE THE
POTENTIAL TO PRODUCE HAIL AND WIND GUSTS OVER 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLEDONIA...ANTIOCH...BARKCAMP STATE PARK...BARNESVILLE...
  BENWOOD...BETHESDA...CAMERON...GRAYSVILLE...ROUND BOTTOM...SOMERTON
  AND WOODSFIELD

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Mar 14, 8:04 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
804 PM EDT WED MAR 14 2007

OHZ059-150100-
BELMONT OH-
804 PM EDT WED MAR 14 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
BELMONT...

AT 759 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF SOMERTON...MOVING
NORTHEAST AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HAIL AND
WIND GUSTS IN EXCESS OF 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLEDONIA...BARKCAMP STATE PARK...BARNESVILLE...BETHESDA...SAINT
  CLAIRSVILLE AND SOMERTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:52 PM EDTSevere Thunderstorm WarningPBZBrooke53 min
Mar 14, 10:05 PM EDTFlood WatchPBZBrooke, Hancock, Marion, Marshall, Ohio, Wetzel16 hr
Mar 15, 6:18 AM EDTWinter Weather AdvisoryPBZHancock8 hr
Mar 15, 2:56 PM EDTSnow AdvisoryPBZBrooke, Hancock, Marion, Marshall, Ohio, Wetzel18 hr
Mar 15, 2:56 PM EDTWinter Weather AdvisoryPBZ6 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.